Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 52, NWS Midland/Odessa, TX

August 14, 2023Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 10:24 PM CDT for Culberson County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2023, 10:24 PM CDT (03:24 UTC)
Expired
Aug 15, 2023, 12:15 AM CDT
In force
111 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 208 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS54 KMAF 150324
FFWMAF
TXC109-150515-
/O.NEW.KMAF.FF.W.0052.230815T0324Z-230815T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1024 PM CDT Mon Aug 14 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Culberson County in southwestern Texas...

* Until 1215 AM CDT /1115 PM MDT/.

* At 1024 PM CDT /924 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 2 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Culberson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3187 10420 3171 10428 3184 10470 3200 10457
      3200 10456

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JP
1 follow-up statement
018 
WGUS74 KMAF 150458
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1158 PM CDT Mon Aug 14 2023

TXC109-150515-
/O.CON.KMAF.FF.W.0052.000000T0000Z-230815T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
1158 PM CDT Mon Aug 14 2023 /1058 PM MDT Mon Aug 14 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT/1115 PM 
MDT/ TUESDAY FOR NORTH CENTRAL CULBERSON COUNTY...

At 1158 PM CDT /1058 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Flash flooding will continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Culberson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3187 10420 3171 10428 3184 10470 3200 10457
      3200 10456

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:21 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 14, 6:21 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Mon Aug 14 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 236 PM CDT Mon Aug 14 2023

The front has arrived and is currently set up somewhere just south
of the I-10 corridor, so if it feels a bit cooler stepping outside
today, that's why! With a fairly active night of thunderstorms
across the west and lingering showers continuing across SE New
Mexico for much of the morning, many spots there haven't warmed
above the 70s yet. As the front progresses southward today, much
of the region will find some relief with the far northern areas
and SE New Mexico not breaking above the 80s with 90s for much of
the Permian Basin and Trans Pecos. Models have backed off some of
the precipitation today as the monsoonal moisture is limited to
the western portions of the CWA, but the front set up across the
south may prove to be enough for a few showers/thunderstorms to
develop late afternoon. Thus, have maintained at least some
isolated POPs across the Trans Pecos for this afternoon and
evening.

Unfortunately, this relief will be short lived as the shortwave
primarily responsible for this cold front dips further south to
our east, allowing the upper ridge to build over the Four
Corners. Northwesterly flow returns and drier air will settle over
the area, limiting precipitation chance for Tuesday to only the
higher terrain and Big Bend region. The process of ridge building
over the west will take the majority of Tuesday while surface
winds will remain mostly out of the east, so afternoon
temperatures won't have the chance to warm much and should look
fairly similar to Monday. Any storms that are able to develop
Tuesday will be mainly diurnally- driven and should diminish by
Tuesday evening.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 236 PM CDT Mon Aug 14 2023

The upper ridge on Wednesday will extend from ID to TX as a cut
low spins off the CA coast. The center of the ridge will slide
SE Thursday moving over OK Friday. On Saturday the ridge will
build into the MS valley as the CA low weakens into a trough and
begins to move inland. Sunday the center of the ridge moves over
IA as a new trough arrives on the NW coast. Elsewhere Sunday and
Monday a Pacific hurricane moves up the outer coast of Baja.

The return of a south wind Wednesday will push temperatures back
up with highs in the triple digits across much of the Permian
Basin and Trans Pecos. Thursday looks to be the hottest day of the
week with the 100s becoming widespread and moving into SE NM.
Friday onward have a slow decrease through the weekend. Lows in
the 70s except for the usual cool locations.

Expect to see afternoon showers and storms over the mountains each
day Wednesday through Monday. The Pacific hurricane should not
have an effect on this area unless it was to turn inland.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Mon Aug 14 2023

VFR conditions are expected to prevail the next 24 hours.
Scattered thunderstorms this evening may impact area terminals,
thus have included VCTS mention for CNM, INK, and PEQ where
confidence is higher, and will continue to monitor and amend as
needed. Storms will be accompanied by lightning and brief heavy
rain that could reduce visibility, with erratic gusty winds
possible with any storm or outflow boundary. Winds will generally
remain easterly/southeasterly, with intermittent gusts to 20-25kt
possible this evening/tonight before winds diminish toward
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  93  71 101 /  10  10   0   0
Carlsbad                 67  92  70  98 /  30  10   0  10
Dryden                   75  99  75 101 /  10  20  10  10
Fort Stockton            70  96  72  99 /  20  20  10  10
Guadalupe Pass           65  86  69  90 /  30  10   0  10
Hobbs                    65  89  69  97 /  20  20   0   0
Marfa                    61  89  62  92 /  10  30  10  20
Midland Intl Airport     71  93  72 100 /  10  10   0   0
Odessa                   72  93  74 100 /  10  10   0   0
Wink                     72  96  74 101 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...84
Hazardous weather outlook, Aug 14, 1:26 PM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CDT Mon Aug 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible across the region this afternoon and
evening. Any storms that do develop could be accompanied by frequent
lightning, small hail, gusty wind, and brief heavy rain.

Elevated fire weather is expected today across the Big Bend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.